Thunderstorm Wind, Houston
- When
- July 9, 1:39 PM CST
- Where
- Houston County, 1.5 mi E of Willington
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.550, -91.520
Tree branches were blown down in Eitzen.
Thunderstorms rumbled across portions of southeast Minnesota during the afternoon of July 9th. Damaging winds from the storms blew down tree branches in Eitzen (Houston County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms rumbled across portions of southeast Minnesota during the afternoon of July 9th. Damaging winds from the storms blew down tree branches in Eitzen (Houston County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 9, 12:47 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 147 PM CDT Thu Jul 9 2020 .SHORT TERM...(Tonight through Friday) Issued at 147 PM CDT Thu Jul 9 2020 Currently watching MVC/frontal boundary-induced storms this afternoon, some of which will be strong to severe mainly south of I- 90. Look for these features/convection to move east of the area this evening with clearing skies from west to east after midnight. Less oppressive temperatures/dew points set for Friday as high pressure builds in from the Plains into the Upper Mississippi River Valley region. Highs look to be in the 80s with dew points in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 147 PM CDT Thu Jul 9 2020 After the brief dry period Friday, expect shower and storm chances to move back in Saturday as a shortwave trough slides southeast through the forecast area. Still some model differences on just how strong said wave will be, but looks like most of the area will have at least a shot for some rain. As far as severe weather chances go, looking pretty low at this time as deep layer shear looks pretty marginal and morning clouds and convection could limit destabilization. Should the wave trend a bit later, could see a bit more destabilization and MUCAPE values getting into the 2000-3000 J/kg range, which could lead to some stronger storms. A brief period of upper level ridging will build in for Sunday and Monday and lead to dry conditions. Then expect flow aloft to become southwesterly as large scale upper level troughing will start working into the Northern Plains Monday night into Tuesday as a low pressure system moves eastward through Canada. A shortwave trough looks to round the base of said large scale trough and move through the area Monday night into Tuesday, bringing the next shower and storm chances. Another stronger wave then looks to move through Tuesday night into Wednesday bringing yet another shot of rain to the area, though still plenty of model spread on exact track. Otherwise, high temperatures look to generally be in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1215 PM CDT Thu Jul 9 2020 Scattered storms will be ongoing this afternoon but are expected to push east this evening. Very heavy downpours/temporary severe reductions in visibility can be expected under these storms. Otherwise, expecting prevailing VFR conditions. Also plan on variable winds, gusty in any storms, becoming northwest 10kt or less toward Friday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...CJA AVIATION...DAS
Hazardous Weather Outlook National Weather Service La Crosse WI 507 AM CDT Thu Jul 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 507 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area today and tonight. Some of these could be strong to locally severe with heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for storms are possible this weekend and again from Monday night into the middle of next week. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB/04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG NEW HAMPTON 43.06N 92.31W
07/09/2020 CHICKASAW IA PUBLIC
ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG OELWEIN 42.68N 91.91W
07/09/2020 FAYETTE IA TRAINED SPOTTER
5 TREES DOWN ON WEST CHARLES ST. A FEW OTHER
TREES DOWN IN TOWN.
&&Special Weather Statement
National Weather Service La Crosse WI
207 PM CDT Thu Jul 9 2020
IAZ030-092000-
Clayton-
207 PM CDT Thu Jul 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON COUNTY...
At 207 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Postville to near Edgewood. Movement was
northeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Guttenberg, Elkader, Postville, Monona, Strawberry Point, McGregor,
Garnavillo, Marquette, Farmersburg, Volga, Luana, North Buena Vista,
St. Olaf, Garber, Osterdock, Clayton, Elkport, Millville, Mederville
and Giard.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4308 9161 4308 9118 4291 9114 4288 9110
4275 9107 4269 9097 4268 9090 4265 9090
4264 9160
TIME...MOT...LOC 1907Z 228DEG 18KT 4309 9159 4268 9140
LeePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HEAVY RAIN HARMONY 43.55N 92.01W
07/09/2020 M1.30 INCH FILLMORE MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND DMG CALMAR 43.18N 91.86W
07/09/2020 WINNESHIEK IA PUBLIC
ONE TREE BRANCH DOWN ON GARAGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN LYNDON STATION 43.71N 89.90W
07/09/2020 M1.25 INCH JUNEAU WI PUBLIC
FELL IN 30 MINUTES.
&&The La Crosse radar (KARX), 40 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree branches were blown down in Eitzen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906117.